Alert archive / Kansas / Wind Chill Advisories in 2019

Wind Chill Advisory 2, NWS Wichita, KS

January 29, 2019Allen County, Woodson County, Kansas

NWS Wichita, KS issued this wind chill advisory at Jan 29, 2019, 2:58 PM CST for Allen County, Woodson County, Kansas. It took effect at Jan 30, 2019, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2019, 2:58 PM CST (20:58 UTC)
In effect from
Jan 30, 2019, 12:00 AM CST
Expired
Jan 30, 2019, 9:34 AM CST
In force
10 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 138 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WWUS43 KICT 292058
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
258 PM CST Tue Jan 29 2019

KSZ071-072-300500-
/O.NEW.KICT.WC.Y.0002.190130T0600Z-190130T1800Z/
Woodson-Allen-
Including the cities of Yates Center, Iola, and Humboldt
258 PM CST Tue Jan 29 2019

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 below zero expected.

* WHERE...Woodson and Allen Counties.

* WHEN...From midnight tonight to noon CST Wednesday.

* ADDITIONAL DETAILS...Frostbite on exposed skin could occur in as
  little as 30 minutes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. Do not forget to protect your pets and make sure that 
they have adequate shelter. 

&&

$$
3 follow-up statements
138 
WWUS43 KICT 300318
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
918 PM CST Tue Jan 29 2019

KSZ071-072-301130-
/O.CON.KICT.WC.Y.0002.190130T0600Z-190130T1800Z/
Woodson-Allen-
Including the cities of Yates Center, Iola, and Humboldt
918 PM CST Tue Jan 29 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 below zero expected.

* WHERE...Woodson and Allen Counties.

* WHEN...From midnight tonight to noon CST Wednesday.

* ADDITIONAL DETAILS...Frostbite on exposed skin could occur in 
  as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$
304 
WWUS43 KICT 301007
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
407 AM CST Wed Jan 30 2019

...Dangerously cold wind chills this morning...


KSZ071-072-301800-
/O.CON.KICT.WC.Y.0002.000000T0000Z-190130T1800Z/
Woodson-Allen-
Including the cities of Yates Center, Iola, and Humboldt
407 AM CST Wed Jan 30 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 below zero expected.

* WHERE...Woodson and Allen Counties.

* WHEN...From midnight tonight to noon CST Wednesday.

* ADDITIONAL DETAILS...Frostbite on exposed skin could occur in as
  little as 30 minutes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
Metzger
030 
WWUS43 KICT 301534
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
934 AM CST Wed Jan 30 2019

KSZ071-072-301645-
/O.CAN.KICT.WC.Y.0002.000000T0000Z-190130T1800Z/
Woodson-Allen-
Including the cities of Yates Center, Iola, and Humboldt
934 AM CST Wed Jan 30 2019

...WIND CHILL ADVISORY IS CANCELLED...

Wind chill readings will remain above advisory levels this morning
therefore the advisory will be cancelled.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 29, 5:52 AM CST, 9 hours 6 minutes earlier.

Area forecast discussion, Jan 29, 5:52 AM CST, 9 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
552 AM CST Tue Jan 29 2019

.SHORT TERM...(Today through Thursday night)
Issued at 133 AM CST Tue Jan 29 2019

The short term will be dominated by a single word:  COLD!  Strong
CAA is expected to resume this morning after a weak thermal ridge
currently over the region moves off to the east.  Once this ridge
exits, the CAA will kick back in and allow our temperatures to drop
through the day today.  Afternoon highs are once again expected to
occur early as temperatures are likely to stay steady or drop
through the afternoon.  By the late afternoon and into the evening,
the clouds will be on the increase due to some mid level moisture.
Considering that modified arctic air will be in place, it will not
take much for some flurries or brief light snow to occur during the
overnight and into the early morning hours Wednesday.  Accumulations
are not expected to be significant if at all as there is little to
no lift or frontogenesis to allow for any sustained snowfall tonight
and Wednesday morning.

Wednesday looks to be the coldest day of the week as most areas will
be lucky to reach the mid 20s by the afternoon. Wednesday night, the
winds will shift back to the south and will bring an end to the CAA.
While the winds will be out of the south for Wednesday night,
overnight lows for Wednesday night and into Thursday morning will
still be rather cold for this time of year.  However, Thursday will
be the first day of a warming trend as temperatures are expected to
return to normal Thursday.

Metzger

.LONG TERM...(Friday through Monday)
Issued at 133 AM CST Tue Jan 29 2019

The extended range looks to be much warmer than the short term as
southerly winds will bring some good WAA into the region.
Temperatures are likely to be well above normal by the weekend.
Moisture transport is also expected to be sustained through the
weekend which will increase the chances for some shower and
thunderstorm activity.  The main challenge will be identifying the
which day this activity will occur.  All the long range models do
indicate a chance for some shower and thunderstorm activity for the
weekend but none of them agree on the timing or intensity.  The GEM
is by far the fastest and brings this activity into the region by
Saturday afternoon but keeps the intensity to just shower activity.
The ECMWF and the GFS on the other hand are slower and do not bring
in any shower activity until Sunday and into Sunday evening.
Confidence is good for the temperature forecast for the weekend and
into early next week but confidence in the precipitation forecast
for this period is very low due to the inconsistencies in the model
runs.  Also of note, while the models do not agree on timing of this
next system for the end of the weekend, most models do agree that
temperatures are likely to fall back toward normal after Monday.

Metzger

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 549 AM CST Tue Jan 29 2019

VFR is forecast at all sites throughout the period. A surge of
arctic air will backdoor across the area this afternoon with a
wind shift to the north then northeast. Anticipate some low clouds
immediately behind this cold air but not convinced that there will
be enough for ceilings. With mid level axis of moisture forecast
from KSLN-KCNU late this afternoon and into the evening. A few
flurries are possible from this deck, but probability/timing are
too low to mention at this time. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    38  11  25  18 /   0  10   0   0
Hutchinson      37   8  24  17 /   0   0   0   0
Newton          37   7  22  15 /  10  10   0   0
ElDorado        36   8  20  16 /  10  10   0   0
Winfield-KWLD   40  13  24  19 /   0  10   0   0
Russell         37   8  24  18 /   0  10   0   0
Great Bend      39  10  27  18 /   0   0   0   0
Salina          33   6  22  15 /  10  10   0   0
McPherson       36   6  23  15 /   0  10   0   0
Coffeyville     39   9  19  17 /   0  10   0   0
Chanute         33   4  15  13 /  10  10   0   0
Iola            31   3  15  12 /  10  10   0   0
Parsons-KPPF    36   8  16  15 /   0  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...PJH
Hazardous weather outlook, Jan 29, 4:11 AM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
411 AM CST Tue Jan 29 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
411 AM CST Tue Jan 29 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

For most of the area, the lowest wind chills will be between zero
and 10 below zero for tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday, wind chills are expected to range from near zero to 14
below zero across the region with the coldest wind chills expected
along and northeast of a line from Marion, through Eureka to
Fredonia. These cold wind chill conditions will slowly diminish
through the day Wednesday.

Wednesday night into Thursday morning, wind chills will be near
zero across the region.

Thursday night, there will be a slight chance for some light rain
or a rain and snow mix in southeast Kansas. No accumulation is
expected.

Saturday, there will be a chance for a light rain and snow mix
during the morning.

High to very high grassland fire danger is expected across the area
on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Wind Chill Advisories in Kansas, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.